Hail, Jones
- When
- May 24, 8:47 PM CST
- Where
- Jones County, 7.38 mi NNW of Draper
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.010, -100.610
An isolated thunderstorm produced nickel hail and severe winds in Jones and Lyman counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm produced nickel hail and severe winds in Jones and Lyman counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 24, 5:49 PM CST, 2 hours 58 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 649 PM CDT TUE MAY 24 2016 .UPDATE... Issued at 645 PM CDT TUE MAY 24 2016 Made a few minor adjustments to pops this evening. Pushed back the start time out west as precip is having a hard time overcoming the 30 degree dewpoint spreads. Temperatures and winds needed no changes. && .SHORT TERM...(This Evening through Thursday Night) Issued at 246 PM CDT TUE MAY 24 2016 A fairly active twenty four hours coming up. For tnt low res as well as convection allowing models prog storms developing over the western high plains of Nebraska/South Dakota...then riding the LLJ east through the night. Other than an isolated strong to severe storm am not expecting much other than some potential heavy rain. Also there is a weak sfc low in far northeast South Dakota with some towering cu/moderate cu developing over western Minnesota. This activity may affect my far northeast cwa so have thrown in a slight chc pop for the evening. On Wednesday the showers/storms should move mostly out of the area by late morning or early afternoon. Strong diabatic heating in the late afternoon across the cwa could result in some pretty decent ml capes...especially if near 60 dewpoints can be realized. Low level shear is weak and deep layer shear is marginal so perhaps isolated pulse type svr could materialize...but then die off quickly by mid evening. Most of the activity ends overnight Wednesday with Thursday likely to be tranquil and dry. Temperatures through the period will average out near to slightly above normal. .LONG TERM...(Friday through Tuesday) Issued at 246 PM CDT TUE MAY 24 2016 An active weather pattern is expected through the holiday weekend and into the early part of next week. The period begins with an upper level trough of low pressure over the central plains. This systems will slowly lift northward through Saturday night with shower and thunderstorms possible. Severe storms are not expected with this shortwave. Sunday could be dry through a good portion of the day. If skies become clear on Sunday...than a frontal passage late in the day could set the stage for strong to severe storms. The GFS is suggesting MU-Cape values could exceed 4K J/KG. As of now...the GFS only shows 20 knots of 0-6 km bulk shear. Will not get too excited about severe weather as this event is a few days away. Additional showers and thunderstorms look possible Monday and Tuesday as shortwaves continue to impact the region. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 645 PM CDT TUE MAY 24 2016 VFR conditions are expected at all taf sites with light winds. Showers and thunderstorms across western SD will move north and east tonight. Thunderstorms may begin to impact KPIR around 3z and KMBG by 6z. Rain will then spread east by 9z. There will likely be a break in the precip late Wed morning into early Wed afternoon before another round of showers and thunderstorms develop across eastern SD. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...TDK LONG TERM...SD AVIATION...Wise
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 448 AM CDT TUE MAY 24 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 448 AM CDT TUE MAY 24 2016 /348 AM MDT TUE MAY 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE FROM WEST TO EAST ACROSS THE AREA THIS EVENING AND THROUGH THE OVERNIGHT HOURS. A FEW STORMS COULD BE ON THE STRONG SIDE WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE ON WEDNESDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
817 PM CDT TUE MAY 24 2016
SDZ033-045-250200-
JONES SD-STANLEY SD-
817 PM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STANLEY AND
NORTHWESTERN JONES COUNTIES UNTIL 900 PM CDT/800 PM MDT/...
AT 816 PM CDT/716 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MIDLAND...OR 21 MILES NORTHWEST OF MURDO...MOVING
NORTHEAST AT 20 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAPA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4392 10107 4398 10107 4400 10105 4417 10106
4417 10116 4422 10117 4407 10082 4390 10104
TIME...MOT...LOC 0116Z 209DEG 19KT 4405 10109
WISEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
852 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 3 SW CAPA 44.08N 101.01W
05/24/2016 E50 MPH JONES SD PUBLIC
&&
RLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 932 PM CDT TUE MAY 24 2016 SDZ033-045-048-250315- JONES SD-LYMAN SD-STANLEY SD- 932 PM CDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STANLEY...NORTHERN JONES AND NORTHWESTERN LYMAN COUNTIES UNTIL 1015 PM CDT/915 PM MDT/... AT 932 PM CDT/832 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MURDO...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MURDO AND DRAPER. LAT...LON 4382 10068 4399 10094 4423 10072 4403 10036 TIME...MOT...LOC 0232Z 216DEG 20KT 4398 10073 WISE
The Rapid City radar (KUDX), 178 km away, was scanning. The volume nearest the first event began at 02:47 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646817, 646819.